Migraines with hemiplegia. Topamax not good. Worried about Depakote?

Ask the Clinician Health Pro
  • Full Question:

     

    I have had migraines 31 years the first occurring while I was on a sugar-restricted diet. Later on I began experiencing hemiplegia affecting my right side, my speech and my ability to think clearly. After a particularly bad period I was left with partial loss of feeling in my leg and my arm and was sent to a neurologist who found irregular seizure (left frontal lobe) activity during a four EEG's. He has also told me that there may be some slight brain damage causing the loss of feeling. I am a 42 year old woman. My question is about medication. I was on Topamax for 2 years and experienced rapid weight loss, fatigue, end of menses and a gradual return of symptoms. The dose started at 150mg twice a day and was raised progressively to 425mg daily. The neurologist now wants to try Depakote which I will not take. Are there any medications that can successfully treat someone like me without causing fatigue and weight gain? I am now not taking anything, but I am concerned that my risk of stroke or brain damage may be significantly increased. Thank you in advance for your advice. Sincerely, Ann Marie.

    Add This Infographic to Your Website or Blog With This Code:

     


    Answer:

     

    Dear Ann Marie;

     

    I don't blame you for not taking Depakote, with those symptoms! There are, however a number of other newer so-called anticonvulsants, all of which have been tried for Migraines and other headaches successfully. Your best bet is to see a headache specialist, who might be familiar with some of these (Zonegran, Keppra, Trileptal, Gabitril, Lamictal, Neurontin). They are all weight-neutral, so weight gain is not an issue. Your EEG results might dictate which of these to choose.

     

    Good luck,
    John Claude Krusz and Teri Robert

     

     

    To review other questions from our Ask the Clinician Column,
     browse the Ask the Clinician archives.

     

    If you need help finding a  Migraine and headache specialist,
     visit our listing of Patient Recommended Specialists.

     

     

    About Ask the Clinician:

    Dr. Krusz is a recognized expert in the fields of headache and  Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and  Migraines. You can read more about Dr. Krusz or more about Teri Robert.

     

    If you have a question, please click HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM. Please do not submit questions via email, private message, or SharePost comments. Thank you.

     

    Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.

     

    We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.

  •  

    Add This Infographic to Your Website or Blog With This Code:

    Follow Teri on    or 

     

    Page copy protected against web site content infringement by Copyscape© Teri Robert and J.C. Krusz, 2010.
    Last updated March 7, 2010.

Published On: March 19, 2010